Secondary Logo

Journal Logo

Paraplegia in a Patient Who by Chance Missed the Insertion of an Epidural Catheter

Bromage, Philip R. MBBS, FFARCS, FRCP(C)

Letter to the Editor
Free
SDC

Department of Anaesthesia, McGill University, Montreal, Canada.

To the Editor:

We applaud Drs. Konstantinidou and Balamoutsos for recording their "near miss" of one more associated-but-unrelated catastrophic complication of segmental neuraxial blockade [1]. While one must agree with the authors that blame for postoperative paraplegia would inevitably have fallen upon the regional anesthetic if an epidural catheter had been inserted, as originally planned, nevertheless it is unlikely that the charge could have prevailed in this case where an alternative hypothesis of a surgical etiology seems so highly probable.

In this case, unscheduled hepatic chemotherapy was apparently added to anterior resection of the colon as an afterthought. Normally, great pains are taken to confine cytotoxic perfusion within the liver substance by ligation of anastomotic connections to stomach and gut via the gastroduodenal and right gastric arteries, while retaining ligatures are carefully placed around the injecting catheter sited in the hepatic artery proper via the gastroduodenal artery [2-4]. Prior to cytotoxic injection, complete limitation of perfusion to the liver is checked by inspection of the distribution of water-soluble fluorescent or radiopaque dye. From the authors' report, it is not clear that these customary surgical precautions were observed or that effective steps were taken to prevent any reflux into the celiac trunk by the unspecified volume of injectate. On the contrary, the nature of the injectate would seem designed to encourage just such reflux, since the infusion mixture is reported to have contained lipiodol, an oily contrast medium absolutely contraindicated for intravascular use. When administered intraarterially, the oily droplets embolize distal tissues and impede flow, thus raising pressure within the injecting system.

There is a well-established literature on neurologic catastrophes after accidental injection into peripheral arteries [5-8]. In this case an intraarterial injection of a potent cytotoxic embolizing combination of fluorouracil, mitomycin, adriamycin, and lipiodol was made into the hepatic branch of the celiac trunk within a short distance of the aorta. From there, any retrograde spill would be swept downstream for the short run to the ostium of the artery of Adamkiewicz, with its 85% incidence of exiting between T9 and L2, and from there into the spinal cord. In addition, a portion of that same bolus would enter the superior mesenteric artery only 1 cm below the celiac trunk and lower down the inferior mesenteric artery, between them supplying the entire colon and rectum. Assuming that this scenario is correct, there would be little wonder that the surgeon's anastomotic line broke down on the 14th postoperative day and that death followed 2 days later. Even if an epidural catheter had been inserted, few would argue that a hypothesis of anesthetic causation could prevail over surgical misadventure in this case of postoperative paraplegia.

The authors' report is valuable on two counts: first as a contribution to the literature of hepatic chemotherapy, and second as a reminder of the vulnerability of outcome statistics to reporting errors. In epidural anesthesia, where the incidence of catastrophic neurologic outcomes falls somewhere in the region of 1:10,000-1: 17,000 [9-11], even one case falsely attributed to the anesthetic technique deals a harmful blow at a time when the philosophy of deafferentation is under close scrutiny, both for its risk-benefit ratio and its cost-effectiveness in an increasingly cost-conscious medicopolitical environment.

Philip R. Bromage, MBBS, FFARCS, FRCP(C)

Department of Anaesthesia

McGill University

Montreal, Canada

Back to Top | Article Outline

REFERENCES

1. Konstantinidou AS, Balamoutsos NG. Paraplegia in a patient who by chance missed the insertion of an epidural catheter [letter]. Anesth Analg 1996;82:1110.
2. Hohn DC, Rayner AA, Economou JS. Toxicities and complications of implanted pump hepatic arterial and intravenous floxuridine infusion. Cancer 1986;57:465-70.
3. Martin JK, O'Connell MJ, Wieand HS, et al. Intra-arterial floxuridine vs systemic fluorouracil for hepatic metastases from colorectal cancer: a randomized trial. Arch Surg 1990;125:1022-7.
4. Curley SA, Chase JL, Roh MS, Hohn DC. Technical considerations and complications associated with the placement of 180 implantable hepatic arterial infusion devices. Surgery 1993;114:928-35.
5. Shaw EB. Transverse myelitis from injection of penicillin. Am J Dis Child 1966;111:548-51.
6. Atkinson JP. Transverse myelopathy secondary to injection of penicillin. J Pediatrics 1969;75:867-72.
7. Aldrete JA, Romo-Salas F, Arora S, et al. Reverse arterial blood flow as a pathway for central nervous system toxic responses following injection of local anesthetics. Anesth Analg 1978;57:428-33.
8. Tesio L, Bassi L, Strada L. Spinal cord lesion after penicillin gluteal injection. Paraplegia 1992;30:442-4.
9. Usubiaga JE. Neurologic complications following epidural anesthesia. Int Anesthesiol Clin 1975;13:1-4.
10. Scott DB, Hibbard BM. Serious non-fatal complications associated with extradural block in obstetric practice. Br J Anaesth 1990;64:537-41.
11. Renck H. Neurological complications of central nerve blocks. Acta Anaesthesiol Scand 1995;39:859-68.
© 1996 International Anesthesia Research Society